Article

Statins may aggravate myasthenia gravis

Department of Neurology, University of Alabama at Birmingham, Veterans Affairs Medical Center, Birmingham, Alabama 35294, USA.
Muscle & Nerve (Impact Factor: 2.31). 09/2008; 38(3):1101-7. DOI: 10.1002/mus.21074
Source: PubMed

ABSTRACT Statin-induced myopathy is well-known, but the effect of cholesterol-lowering agents on myasthenia gravis (MG) has not been studied in detail. We investigated statin use and its effects on MG among patients with this disease. Statin information was systemically obtained from 170 patients being treated at the Neuromuscular Disease Clinic at the University of Alabama at Birmingham. When a new myalgic syndrome or worsening of MG developed within 4 months after statin treatment, no other likely cause was found, and clinical improvement occurred either with or without discontinuation of the statin, we considered these symptoms to be statin-induced. Fifty-four patients (31%) were on statins. The statin group had proportionally more males, and older patients compared with the non-statin group. A myalgic syndrome was noted in 7 (13%) patients, but it resolved without any sequelae after withdrawal of the statin. MG worsening occurred in 6 (11%) patients without regard to type of MG or brand of statin. MG worsening occurred independently of myalgic syndrome and involved predominantly oculobulbar symptoms within 1-16 weeks of statin treatment. In 4 patients, additional treatment was needed to reverse MG worsening. Statins are safe in the majority of MG patients, but their use must be accompanied by close observation for possible MG worsening.

Full-text

Available from: Shin J Oh, Apr 07, 2014
0 Followers
 · 
203 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: Statins intolerance is mainly due to their side effects on the neuromuscular system (primarily muscle). It has become an important issue because of the major cardiovascular risk reduction of this class of drugs. However, the facts related to these side effects are sometimes under-recognized or controversial. A literature review of the recent developments in the field is given. The clinical definition of statin myopathy and its presentation are not suitable for the myology field. Management and prevention are not validated. More genetic risk factors need to be established. Neurologists should become more involved in statin intolerance evaluation and management.
    European Journal of Neurology 01/2015; 22(1). DOI:10.1111/ene.12604 · 3.85 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: A b s t r a c t Current guidelines encourage ambitious long term cholesterol lowering with statins, in order to decrease cardiovascular disease events. However, by regulating the biosynthesis of cholesterol we potentially change the form and function of every cell membrane from the head to the toe. As research into cell morphology and membrane function realises more dependencies upon cholesterol rich lipid membranes, our clinical understanding of long term inhibition of cholesterol biosynthesis is also changing. This review of non-cardiovascular research concerning such membrane effects raises important new issues concerning the clinical advantages and disadvantages of the long term use, and broadening criteria, of cholesterol reductions. K Ke ey y w wo or rd ds s: : cholesterol, exocytosis, lipid, membrane, statin.
  • [Show abstract] [Hide abstract]
    ABSTRACT: The 3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase inhibitors, or statins, are commonly prescribed for prevention of cardiovascular morbidity. A rare side effect of statin medication is the induction of autoimmune illnesses, including myasthenia gravis (myasthenia). Here we present two patients with seropositive myasthenia that developed 4weeks after initiation of atorvastatin, increasing the total reported patients to seven. Reviewing recent literature we highlight the connections between statins, auto-immunity and myasthenia. Statins may favour T-cell phenotypes that reduce cell-mediated immunity but could increase antibody-mediated humoral immunity.
    Journal of Clinical Neuroscience 02/2014; 21(2):195-7. DOI:10.1016/j.jocn.2013.11.009 · 1.32 Impact Factor